Klonopin is a widely-known brand name for the drug clonazepam, which is a powerful and long-lasting benzodiazepine. It is commonly prescribed by doctors to treat anxiety and symptoms related to withdrawal from alcohol or other drugs. While it was initially developed and used to help those suffering from epilepsy manage their seizures more effectively, it has become a very frequently abused drug due to its highly addictive nature.

Other common legitimate uses include prescribing Klonopin to help treat insomnia, due to the powerful and fast-acting calming effects of the drug. It usually is not recommended or prescribed for continued or long-term use, because of the powerful addictive effects. Like many benzodiazepines, Klonopin has a long “half-life”, which is the length of time a drug remains active in the body before half of it has been metabolized and removed.

Klonopin is often taken by swallowing it in a pill or tablet form, often blue, and it is also available in a tablet that is placed on the tongue and dissolves quickly. Sometimes users even crush the tablets and snort them. Once Klonopin has built up in the user’s system, it can last for anywhere from 18 to 50 hours. This leads to users becoming seriously dependent on the drug to function, leading to incredibly difficult and long-lasting withdrawal symptoms that often cause users to relapse.

Some of the most common effects of Klonopin will include becoming drowsy or dizzy, weak or unsteady, depressed, and disoriented. Users may also experience headaches, sleep pattern disturbances, loss of appetite, slurred speech, and blurred vision. It can have dangerous reactions and interactions with not only narcotics but also barbiturates and even alcohol.

Side-Effects From a Klonopin Withdrawal

There are a number of very serious and dangerous side-effects that result from Klonopin use, abuse, or withdrawal. Because of the nature of Klonopin, any use other than a prescription by a medical professional is considered abuse. 

Klonopin depresses the central nervous system at normal doses, reducing the potential occurrence of seizures, and slowing down the user’s system enough to allow them to get to sleep. In higher doses, there is a much greater depressive effect on the nervous system, as well as a cloudy and disoriented stupor, preceded by a short but intensely euphoric high.

AdobeStock 199101012 1024x684

Abuse of Klonopin can be incredibly dangerous, even leading to death in some cases. When a user begins abusing Klonopin, either by taking doses that are too high for them or by taking it for longer time periods than indicated, they will commonly experience several symptoms when attempting to stop abusing it. These symptoms can include:

  • Sudden dizziness
  • Persistent vertigo
  • Fainting
  • Numbness in the digits or extremities
  • Reduced or impaired cognition
  • Increased levels of confusion
  • Slowed reaction times
  • Impaired judgment
  • Reduction in libido and sex drive

Another way that Klonopin is commonly and easily abused, is by combining it with alcohol and other illicit drugs. Using it with alcohol is popular but extremely dangerous since both substances are powerful central nervous system depressants. This can present a significant risk of blacking out and even respiratory failure in some users. 

Klonopin overdoses are common in users who combine it with large amounts of alcohol. Death is common when Klonopin synergizes with other central nervous system depressants. Other drugs commonly combined with Klonopin are cocaine or other stimulants. 

These are combined with Klonopin to combat its drowsy and sedative effects. Sometimes they are combined simply to get a more powerful or better high. But this can create a false sense of safety regarding their dosage. Cocaine also wears off much faster and can cause the user to consume more than intended. This error in dosage can cause seizures, coma, and even death. 

Timeline for Klonopin Withdrawal

Klonopin dependence can grow in less than a month, and because Klonopin is a particularly long-lasting benzodiazepine withdrawal can be dangerous and difficult. Withdrawal will often occur in three stages:

  • First Stage (30-40 hours after the last dose) – This will generally be a time of increased occurrence of anxiety, insomnia, and the possibility of seizure that Klonopin reduced. This is why detoxing from Klonopin should always be medically supervised.
  • Second Stage (2 weeks-3 months AKA Acute Withdrawal) – Lasting from about two weeks to three months, this stage is the time when the most severe symptoms will be experienced. These will include headaches, drowsiness, anxiety and panic, mood swings, hallucinations, and insomnia. The second stage is generally regarded as the hardest, and when finished the user can consider the worst behind them.
  • Third Stage (Post-Acute Withdrawal) – This stage is one that not all users or recovering addicts will experience. The symptoms experienced in this stage are more general in nature and can last for up to two years after the last use of the drug. Depression, anxiety, panic attacks, and a general malaise can sometimes be felt for quite some time following acute withdrawal.

AdobeStock 187609321 1024x683

Treatment Options for Klonopin Withdrawal

One of the most important things to remember with Klonopin withdrawal is to remember not to try to quit “cold turkey”. Klonopin provides a crucial neurotransmitter that your body gets used to not making while you’re taking the drug. Stopping usage causes your brain to lack a chemical that is vital for healthy communication with the rest of the body.

Stopping the use of Klonopin after it has been used relatively regularly for a short time can cause intense shaking as well as seizures. In some users, this is severe enough to be fatal. This is why it is extremely important to get help from medical professionals to treat Klonopin addiction. This is often best accomplished by working with an experienced and qualified detox center that can offer the kind of support and encouragement you need when detoxing off Klonopin. 

By getting professional help, the user can be safely weaned off of benzodiazepines with a lower risk of negative health effects. They can also learn techniques for avoiding relapse, giving them the best chance at lasting sobriety.

It is imperative that you seek professional, medical help in order to ensure a safe detox. Reach out today if you or a loved one is struggling with an addiction to Klonopin. You deserve the investment you make into your future well-being.